Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS San Angelo, TX

June 29, 2020Runnels County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 29, 2020, 9:39 PM CDT for Runnels County, Taylor County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 9:39 PM CDT (02:39 UTC)
Expired
Jun 29, 2020, 11:00 PM CDT
In force
81 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Runnels County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 69 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3566 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS54 KSJT 300239
FFWSJT
TXC399-441-300400-
/O.NEW.KSJT.FF.W.0005.200630T0239Z-200630T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
939 PM CDT Mon Jun 29 2020

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northeastern Runnels County in west central Texas...
  Southeastern Taylor County in west central Texas...

* Until 1100 PM CDT.

* At 936 PM CDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across southern Taylor and far northern 
  Runnels Counties. Between 1.5 and 2.25 inches of rain have fallen 
  fallen since 730 PM. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, highways and
           street flooding in towns, along with flooding of other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tuscola, Lawn, Bradshaw, Ovalo and Drasco.

This includes the following Low Water Crossings...
FM 1086 crossing Red Lake Creek, County Road 314 crossing Bluff 
Creek, crossings along County Road 205, County Road 206 crossing 
Elomont Creek, County Road 186 crossing Flag Creek, County Road 196 
crossing Flag Creek, County Road 196 crossing Bluff Creek, crossings 
along Fire Road 161, crossings along County Road 134, County Road 
163 crossing Jim Ned Creek and County Road 162 crossing Gray Branch.

Additional rainfall amounts up to 1 inch are expected in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are low water crossings which are potentially 
dangerous in heavy rain. Do not attempt to cross flooded roads. Find 
an alternate route.

&&

LAT...LON 3223 9998 3222 9968 3214 9970 3208 9971
      3205 9972 3206 10001

FLASH FLOOD...RADAR INDICATED

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:42 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 6:42 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
642 PM CDT Mon Jun 29 2020

.AVIATION...
/00Z TAFS/

Look for thunderstorms at and near the Abilene terminal until
around 02Z this evening. Elsewhere, thunderstorms shouldn't be a
problem. Stratus looks like to return overnight tonight, at least
for the Brady and Junction terminals. Otherwise, terminals should
remain under VFR conditions through 00Z Wednesday. Also, all
MVFR terminals should be VFR by 15Z Tuesday.

&&

.PREV DISCUSSION... /issued 219 PM CDT Mon Jun 29 2020/

SHORT TERM...
(Tonight and Tuesday)

Early this afternoon, a dry-line was stretching from Aspermont
southwest through Fort Stockton, with dewpoints in the 40s to the
west of it and dewpoints in the mid 60s to the east. As of 1 pm, ML
CAPE of 2500 J/KG existed east of the dry-line, and NAM forecast
soundings show the capping inversion breaking by 3 pm. Meanwhile, an
upper level short-wave trough is forecast to bring lift as it moves
northeast into the Red River region today. Thus, expect
thunderstorms to develop around 3 or 4 pm along the dry-line, then
move east through the early evening hours before dissipating by late
evening as the atmosphere becomes stable. There is a Marginal Risk
of strong to severe thunderstorms due to large instability (strong
updrafts), so strong winds and hail will be possible. Tonight, high
dewpoints in continued warm/moist southerly low level flow will
result in another warm night, with lows in the mid to upper 70s.

Tuesday, an upper level trough will continue over the Rocky
Mountains, with southwest flow aloft bringing in another subtle
upper level short-wave. Meanwhile, the dry-line looks to be in a
similar position to today, with NAM12 showing ML CAPEs potentially
above 4000 J/KG. Once again, the capping inversion looks to break
again by around mid afternoon with isolated storms possible once
again. The 850 mb thermal ridge will strengthen further, up to 28-29
deg C, so it could be rather hot, with highs in the upper 90s to low
100s (perhaps near 104/105 in some western Concho Valley and Big
Country locations where dewpoints will be lower). in the eastern
counties, high dewpoints in the upper 60s/low 70s and temperatures
reaching the upper 90s could result in heat index values in the 103-
108 degree range.

LONG TERM...
(Tuesday night through Monday)

Isolated showers and thunderstorms that develop along the dryline
may linger into the evening hours Tuesday, with most of the activity
dissipating by mid to late evening. Continued slight chance PoPs for
mainly the central and eastern counties Tuesday evening. Another hot
day is forecast on Wednesday with most locations topping out in the
99 to 104 degree range. The dryline will once again move east into
our western counties during the afternoon hours. Ahead of the
dryline, SBCAPE values will increase to 2000-4000 J/KG, while bulk
shear values remain fairly low, around 15 to 20 knots. An isolated
strong to severe thunderstorm will be possible, with strong gusty
winds being the main concern, given the large dewpoint depressions
that are expected with the very hot temperatures. Once again, most
of this activity will dissipate by mid evening.

Thursday into the weekend, an upper level ridge will build over
Texas resulting in mainly hot and dry conditions. An isolated shower
or thunderstorms is possible across our western counties Thursday
afternoon, but most areas will remain dry. Expect highs between 98
and 102 through this period, with overnight lows in the 70s. The
upper level ridge is then forecast to shift west of the area during
the first part of next week, which may result in our next chance of
precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77 101  76 100 /  20  20  10  10
San Angelo 	 77 104  75 103 /  20  20  20  20
Junction 	 77  99  73  99 /  20  20  20  10
Brownwood 	 76  99  73  99 /  20  20  20  10
Sweetwater 	 76 103  76 102 /   5  10  10  10
Ozona      	 74  99  74  99 /  20  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 29, 1:56 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
156 PM CDT Mon Jun 29 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
156 PM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible late this
afternoon and evening across much of West Central Texas. The main
hazards will be strong wind gusts, hail and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible again during the afternoon
and evening hours Tuesday and Wednesday across much of West
Central Texas. The main hazards will be strong wind gusts, hail
and dangerous lightning.

Expect hot and humid conditions for Tuesday and Wednesday,
resulting in an increased threat of heat related illnesses.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and early
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Jun 29, 7:10 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
710 PM CDT Mon Jun 29 2020

TXZ071-300045-
Irion TX-
710 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IRION COUNTY UNTIL 745 PM
CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mertzon, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mertzon around 715 PM CDT.
  Sherwood around 720 PM CDT.
  Arden around 740 PM CDT.

LAT...LON 3125 10105 3153 10082 3153 10070 3125 10069
      3113 10089
TIME...MOT...LOC 0008Z 232DEG 25KT 3127 10091

PO
Special weather statement, Jun 29, 7:29 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
729 PM CDT Mon Jun 29 2020

TXZ127-128-300115-
Callahan TX-Taylor TX-
729 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN AND
SOUTHERN TAYLOR COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bradshaw, or 13 miles north of Winters, moving east at 15 mph.

Nickel size hail and wind gusts up to 45 mph will be possible with
this storm. In addition, very heavy rainfall could cause ponding of
water on roads and minor flooding.

This strong thunderstorm will be near...
  Tuscola around 745 PM CDT.
  Lawn around 800 PM CDT.

Other locations impacted by this storm include Lake Abilene, Ovalo
and Camp Tonkawa.

LAT...LON 3210 9997 3224 9999 3230 9962 3209 9959
TIME...MOT...LOC 0027Z 274DEG 12KT 3215 9989
Special weather statement, Jun 29, 8:00 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service San Angelo TX
800 PM CDT Mon Jun 29 2020

TXZ072-300115-
Tom Green TX-
800 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOM GREEN COUNTY UNTIL
815 PM CDT...

At 752 PM CDT, Doppler radar was tracking an outflow boundary caused
by a strong thunderstorm located east of Mertzon.

Winds at around 50 mph will be possible in San Angelo because of
this outflow boundary.

LAT...LON 3121 10060 3162 10059 3163 10035 3127 10031
TIME...MOT...LOC 0057Z 204DEG 27KT 3144 10079

PO
Special weather statement, Jun 29, 8:08 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
808 PM CDT Mon Jun 29 2020

TXZ127-128-300130-
Callahan TX-Taylor TX-
808 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN AND
NORTHEASTERN TAYLOR COUNTIES UNTIL 830 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm
entering Abilene from the west, and moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Potosi around 830 PM CDT.

Other locations impacted by this storm include Impact and Kirby Lake.

LAT...LON 3251 9961 3231 9961 3239 9984 3252 9978
      3252 9968
TIME...MOT...LOC 0107Z 299DEG 17KT 3243 9975
Special weather statement, Jun 29, 8:18 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
818 PM CDT Mon Jun 29 2020

TXZ054-065-300145-
Nolan TX-Coke TX-
818 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COKE AND SOUTH CENTRAL
NOLAN COUNTIES UNTIL 845 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm over
Robert Lee, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Sanco around 840 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 208 And Ranch Road 2662 and Oak Creek Reservoir.

LAT...LON 3206 10023 3200 10023 3193 10024 3173 10041
      3176 10057 3183 10064 3216 10049
TIME...MOT...LOC 0116Z 208DEG 13KT 3191 10051

PO
Special weather statement, Jun 29, 9:09 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
909 PM CDT Mon Jun 29 2020

TXZ128-300300-
Callahan TX-
909 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALLAHAN COUNTY UNTIL
1000 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rowden, or 8 miles south of Baird, moving slowly east-southeast at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm, along with frequent lightning.

This strong thunderstorm will be near...
  Rowden around 955 PM CDT.

Other locations impacted by this storm include Admiral.

LAT...LON 3218 9952 3238 9945 3236 9915 3211 9924
TIME...MOT...LOC 0208Z 297DEG 7KT 3227 9943

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:00 PM CDTSevere Thunderstorm WarningSJTShackelford45 min
Jun 29, 7:10 PM CDTSpecial Weather StatementSJTIrion35 min
Jun 29, 7:19 PM CDTSevere Thunderstorm WarningSJTShackelford41 min
Jun 29, 7:23 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green37 min
Jun 29, 7:29 PM CDTSpecial Weather StatementSJTTaylor46 min
Jun 29, 7:39 PM CDTSevere Thunderstorm WarningSJTTaylor51 min
Jun 29, 8:00 PM CDTSpecial Weather StatementSJTTom Green15 min
Jun 29, 8:08 PM CDTSpecial Weather StatementSJTTaylor22 min
Jun 29, 8:13 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels, Taylor47 min
Jun 29, 8:18 PM CDTSpecial Weather StatementSJTCoke27 min
Jun 29, 8:25 PM CDTAreal Flood AdvisorySJTShackelford65 min
Jun 29, 8:59 PM CDTSevere Thunderstorm WarningSJTRunnels46 min
Jun 29, 9:05 PM CDTAreal Flood AdvisorySJTTaylor115 min
Jun 29, 9:09 PM CDTSpecial Weather StatementSJTCallahan51 min
Jun 29, 9:53 PM CDTSpecial Weather StatementSJTColeman37 min
Jun 30, 3:18 AM CDTHeat AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Fisher and 14 more40 hr
Jun 30, 3:59 PM CDTSevere Thunderstorm WarningSJTFisher, Jones19 min
Jun 30, 4:22 PM CDTSevere Thunderstorm WarningSJTFisher, Jones23 min
Jun 30, 4:39 PM CDTSevere Thunderstorm WarningSJTHaskell51 min
Jun 30, 4:46 PM CDTSevere Thunderstorm WarningSJTFisher59 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.